On the longitudinal permeability of aligned fiber arrays

D. Shou, L. Ye, Jintu Fan

Research output: Journal article publicationJournal articleAcademic researchpeer-review

10 Citations (Scopus)

Abstract

© The Author(s) 2014 Reprints and permissions: sagepub.co.uk/journalsPermissions.nav.In this work, we theoretically revisit the longitudinal permeability of aligned fiber arrays from ordered configuration (i.e. rectangular and staggered arrangements) to random pattern, based on a geometrical scaling rule. The scaling model on the basis of the characteristic length and the characteristic ratio quantifies the flow behaviors more accurately than the widely applied Kozeny-Carman equation. The model for actual fiber arrays composed of randomly located fibers is extended from the ordered case, and the randomness of fiber distribution is realized by the Voronoi tessellation method and quantified by a single parameter. The proposed compact and easy-use model is verified by experimental and numerical results throughout the range of fiber volume fractions (FVFs). The structural parameters, including FVF, fiber packing angle, and randomness of fiber distribution are also extensively analyzed.
Original languageEnglish
Pages (from-to)1753-1763
Number of pages11
JournalJournal of Composite Materials
Volume49
Issue number14
DOIs
Publication statusPublished - 1 Jan 2015
Externally publishedYes

Keywords

  • analytical modeling
  • Fibers
  • Resin transfer molding

ASJC Scopus subject areas

  • Ceramics and Composites
  • Mechanics of Materials
  • Mechanical Engineering
  • Materials Chemistry

Cite this